Alert archive / North Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 22, NWS Wilmington, NC

August 9, 2018Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Aug 9, 2018, 4:06 PM EDT for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 9, 2018, 4:06 PM EDT (20:06 UTC)
Expired
Aug 9, 2018, 8:00 PM EDT
In force
4 hr
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WHUS42 KILM 092006
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
406 PM EDT Thu Aug 9 2018


NCZ106-108-110-SCZ054-056-100015-
/O.NEW.KILM.BH.S.0022.180809T2006Z-180810T0000Z/
/O.NEW.KILM.BH.S.0023.180810T1000Z-180811T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
406 PM EDT Thu Aug 9 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect until 8 PM EDT this evening. A
Beach Hazards Statement has also been issued from Friday morning
through Friday evening.

Jellyfish have been reported at multiple beaches in our area. The 
jellyfish are small and mostly a nuisance, stinging feet of 
beachgoers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heed advise of beach lifeguards. If stung, rinse area with vinegar 
and soak affected area in hot water.

&&

$$

VAO
1 follow-up statement
522 
WHUS42 KILM 100010
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
810 PM EDT Thu Aug 9 2018

NCZ106-108-110-SCZ054-056-100815-
/O.EXP.KILM.BH.S.0022.000000T0000Z-180810T0000Z/
/O.CON.KILM.BH.S.0023.180810T1000Z-180811T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
810 PM EDT Thu Aug 9 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

A Beach Hazards Statement remains in effect from Friday morning 
through Friday evening.

Jellyfish have been reported at multiple beaches in our area. The 
jellyfish are small and mostly a nuisance, stinging feet of 
beachgoers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used when
in or near the water.

&&

$$

NCZ107-100200-
/O.NEW.KILM.CF.Y.0043.180810T0010Z-180810T0200Z/
Inland New Hanover-
810 PM EDT Thu Aug 9 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

The National Weather Service in Wilmington has issued a Coastal
Flood Advisory, which is in effect until 10 PM EDT this evening.

* Location...Downtown Wilmington

* Coastal Flooding...Water levels on both sides of the Cape Fear
  River at downtown Wilmington will reach 5.6 to 5.7 feet.

* Timing...The river will exceed advisory stage of 5.5 feet by 830 
  PM and fall below 5.5 feet between 930 and 10 PM. 

* Impacts...Minor flooding on Battleship Road, USS North Carolina
  Road and Water Street at Market Street.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides will
combine to generate flooding of low areas along the shore.

&&

$$

31

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 9, 3:39 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 9, 3:39 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
339 PM EDT Thu Aug 9 2018

.SYNOPSIS...
High pressure will remain to the east over the Atlantic as a trough
remains inland. A surface front will drop into the Carolinas
stalling north and west of the area on Friday and remaining in the
vicinity through the weekend, producing greater chance of showers
and thunderstorms, and higher rainfall amounts heading through
the weekend into early next week. Drier weather should arrive by
the middle of next week as Atlantic high pressure noses in.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 300 PM Thursday...Deep dry W to NW flow will continue to
advect dry air into the area through this evening. Dewpoint
temps were down near 70 across our local area with lower values
to the NW as drier air was mixing down from aloft. The sea
breeze helped to backed the winds along the coast to the SW, but
the westerly flow will keep it pinned allowing for very warm
weather to continue into this evening.

The winds will back to the W-SW across the eastern Carolinas
through tonight ahead of a weak front dropping slowly down from
the north. At the same time, another more potent shortwave near the
Tennessee Valley will begin to shift east. This will sharpen the
NW flow ahead of it and may drive a few minor perturbations
toward the area, mainly over NE SC later into tonight, but this
ridge should hold the front north and west of the area through
Fri morning. Kept some low end pops for early Fri due to the
minor perturbations and convection upstream riding over the top
of the ridge in the NW flow, but may end up seeing more in the
way of clouds than any pcp with ridging and dry air aloft.

As winds drop down tonight, under clear skies, may see some
patchy fog develop. Temps tonight will drop into the mid 70s
most places and will rebound to the lower 90s. Expect another
hot day on Friday with heat index values running right around
100 over most of the area.

As shortwave migrates eastward and closer to the area Fri aftn
and front remains in the vicinity, clouds and convection will
increase. Pcp water values below 1.5 inches tonight will be back
up over 2 inches. Overall expect increasing chc of showers and
thunderstorms beginning Fri aftn.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Better agreement today regarding convective
coverage Friday night between the GFS and WRF today. They basically
both basically show a crescent-shaped distribution of storms across
the area favoring northern zones and the Grand Strand with a bit of
a minimum across the Pee Dee. The former area is associated with the
shortwave energy passing by to our north and the latter with some
offshore low level warm advection. Most of this activity should wane
overnight. Offshore activity may remain-getting a boost from the low
level heat of the Gulf Stream and perhaps even height falls nearer
to shore. Saturday should be rather unsettled with fairly cyclonic
mid level flow. Instability will be moderate to possibly strong but
storm organization will be modulated by the both the overall
strength of the wind fields as well as the amount of veering in the
lowest 2km, which is poorly agreed upon by models. The WRF has over
60 degrees within this layer coincident with steep lapse rates and
could imply a small severe weather threat. These wind fields weaken
Saturday night but model differences then shift to the degree of mid
level drying. Either way with a front in the area, a continuation of
cyclonic flow, and a few weak mid level impulses traversing the area
some chance POPs appear warranted area-wide. Both nights will be
mild with copious low level moisture bringing dewpoints that
represent a higher than normal low temperature limit whereas
Saturday looks to be seasonable.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 330 PM Thursday...A weak front in the vicinity with upper
trough and high precipitable water will support rounds of
convection, especially Sunday and Monday. The precipitable water
is shown to lessen Tuesday and Wednesday before increasing late
in the period. Max/Min temperatures are expected to be right
around climo through the period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 18Z...Dry air aloft and subsidence will keep the CWA basically
free of convection through the end of the forecast period. West
winds this afternoon will pin the sea breeze, with temperature well
into the 90s again today. Light winds tonight with no fog expected.
The heat continues on Friday. Convection will begin to pop up in the
afternoon, but after the end of the TAF period.

Extended Outlook...MVFR/IFR from isolated to scattered SHRA and
TSRA, especially each afternoon and evening across all sites through
Saturday. Increasing chances for showers and tstms beginning Sunday.

&&

.MARINE...
NEAR TERM /THROUGH FRIDAY/...
As of 300 PM Thursday...Southwest flow around high pressure well
off shore and trough to the west will maintain W-SW winds over
the waters. A weak front will drop south tonight into Friday,
remaining north and west of waters, but getting close enough to
kick the winds around to the W around 10 kts through the
morning. Winds will back to SW around 10 kt except around 15 kt
nearshore Fri aftn in sea breeze. Seas will remain around 3 ft
through tonight with a slight drop through Fri.

SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...A quasi-stationary pattern in place
with a trough and eventually cold front stalled to our west and
sprawling high pressure covering much of the west Atlantic. Seas
will average 2-3 ft and according to spectral wave bulletins be
primarily a 5 second wind chop with a 9 second swell holding
far lesser power overall.

LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 PM Thursday...Inland trough and front along with high
pressure off the southeast U.S. coast will maintain S-SW flow Sunday
through Monday. Some offshore flow is possible Monday night into
Tuesday morning as the front dissipates allowing S-SW flow to
return by Tuesday afternoon. The S-SW fetch will keep conditions
choppy across the coastal waters with seas around 4 ft at
times. Scattered to numerous convection possible, especially
Sunday and Monday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...RGZ
SHORT TERM...MBB
LONG TERM...SRP
AVIATION...DL
Hazardous weather outlook, Aug 9, 4:06 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
406 PM EDT Thu Aug 9 2018

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-102015-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
406 PM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Heat index values will climb to 100-104 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-102015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
406 PM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-102015-
Inland New Hanover-
406 PM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Heat index values will climb to 100-104 degrees this afternoon.

Minor coastal flooding is possible along the lower Cape Fear River
at high tide this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Minor coastal flooding is possible along the lower Cape Fear River
at high tide the next few evenings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-102015-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
406 PM EDT Thu Aug 9 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Beach Hazards Statement for jellyfish.

Heat index values will climb to 100-104 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for jellyfish.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

05

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:46 PM EDTSpecial Weather StatementILMBladen, Columbus59 min
Aug 8, 10:44 PM EDTSpecial Marine WarningILM77 min
Aug 8, 10:45 PM EDTSpecial Marine WarningILM76 min
Aug 8, 11:59 PM EDTSpecial Marine WarningILM55 min
Aug 9, 3:23 AM EDTSpecial Marine WarningILM37 min
Aug 9, 4:06 PM EDTBeach Hazards StatementILMBrunswick, New Hanover, Pender28 hr
Aug 8, 9:27 PM EDTSpecial Weather StatementILMFlorence48 min
Aug 8, 9:53 PM EDTSevere Thunderstorm WarningILMFlorence, Marion25 min
Aug 8, 10:21 PM EDTSpecial Weather StatementILMFlorence, Horry, Marion54 min

Nearby

Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.